New York, 2011

Damaging Winds in New York, August 9, 2011

August 9, 2011 · NWS BGM · 7 events in 5 counties and zones

An area of rain with embedded thunderstorms associated with a strong upper level disturbance moved across upstate New York. A few storms became severe and produced damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$24,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

An area of rain with embedded thunderstorms associated with a strong upper level disturbance moved across upstate New York. A few storms became severe and produced damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Aug 9, 12:37 PM EST, 38 minutes earlier.

Area forecast discussion, Aug 9, 12:37 PM EST, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
137 PM EDT TUE AUG 9 2011

.SYNOPSIS...
AS ONE LOW EXITS THE AREA TONIGHT, ANOTHER WILL APPROACH TOMORROW,
ALONG WITH A WEAK COLD FRONT. THIS WILL BRING ANOTHER ROUND OF
SHOWERS AND THUNDERSTORMS FOR WEDNESDAY BEFORE HIGH PRESSURE
BUILDS IN AND BRINGS QUIETER WEATHER FOR THE END OF THE WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
A LOW PRESSURE SYSTEM WILL EXIT THE AREA THIS EVENING. MOST OF THE
RAIN HAS BEEN NORTH AND SOUTH OF THE CWA. THIS WILL CONTINUE
THROUGH EARLY EVENING BEFORE QUIETING DOWN FOR THE NIGHT. THERE
MAY BE SOME FOG DEVELOPMENT IN THE EARLY MORNING HOURS AS THERE IS
PLENTY OF MOISTURE REMAINING OVER THE REGION.

&&

.SHORT TERM /WEDNESDAY THROUGH FRIDAY/...
A LOW PRESSURE SYSTEM BEHIND TODAYS LOW WILL BRING A WEAK COLD
FRONT THROUGH THE CWA TOMORROW. THIS WILL BRING ANOTHER ROUND OF
SHOWERS AND THUNDERSTORMS TO THE CWA. MODELS DISAGREE ON CAPE
VALUES FOR TOMORROW. GFS, SHOWING ONLY AROUND 400 TO 500 JOULES IS
MUCH LOWER THAN THE NAM, SHOWING UP NEAR 1500 JOULES. HAVE CHANCE
POPS WITH MAINLY ISOLD THUNDERSTORMS TOMORROW.

ONCE THIS FRONT MAKES ITS WAY THROUGH, SOMEWHAT DRIER AIR SHOULD
MOVE IN AS HIGH PRESSURE BUILDS OVER THE CWA FOR THURSDAY AND
FRIDAY. WHILE POPS ARE KEPT LOW ENOUGH TO KEEP ANY WORDING OUT OF
THE FORECAST, THERE IS A VERY SLIGHT POSSIBILITY OF A POP UP
SHOWER ON THURSDAY.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
3 AM UPDATE...DRY WEATHER STILL ON TRACK FOR LATE THIS WEEK BEFORE WE TURN
UNSETTLED OVER THE UPCOMING WEEKEND. MODEL DIFFERENCES BEGIN TO
SHOW UP BY MONDAY WITH THE GFS/GFS ENSEMBLES AND CANADIAN ALL
SHOWING THE H5 TROF AXIS OFF THE DELMARVA BY 12Z...WITH THE
PREVIOUS AND CURRENT RUNS OF THE EURO BEING ABOUT 300 MILES FARTHER
WEST WITH THE TROF OVER WV. THE EURO WOULD SUPPORT KEEPING THE
THREAT FOR SHOWERS AROUND THROUGH MONDAY INTO MONDAY NIGHT. WITH
GOOD CONSISTENCY AMONGST ALL OF THE MODELS OUTSIDE OF THE EURO...DECIDED
TO GO DRY FOR MONDAY BASED ON THIS. HEIGHTS CONTINUE TO RISE
THROUGH MID- WEEK WITH DRY WEATHER EXPECTED. PREVIOUS AFD IS
BELOW...

HEIGHTS RISE BRIEFLY EARLY IN THE PERIOD WITH DRY WEATHER EXPECTED
THURSDAY NIGHT INTO PERHAPS EARLY SATURDAY BEFORE UPPER PATTERN
BECOMES MORE AMPLIFIED AND TROF DIGS ACROSS GREAT LAKES INTO THE
NORTHEAST. THIS WILL BRING INCREASED CHCS FOR PRECIP SATURDAY AND
SUNDAY AS THE ECMWF FEATURES A CLOSED LOW THAT TRANSLATES FROM ERN
LAKES TO CENTRAL NYS BY MONDAY MORNING, WITH SFC LOW PUSHING EAST
ACROSS THE REGION. MAX TEMPS EXPECTED TO BE AT OR BELOW AVG,
ESPECIALLY OVER THE WEEKEND WITH BETTER CHC FOR PRECIP AND MORE
CLDS EXPECTED.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
SOME BRIEF MVFR VSBYS POSSIBLE AT KITH AND KBGM THROUGH 12Z
OTHERWISE MAINLY VFR WEATHER THROUGH MIDDAY. SHOWERS APPROACHING
THE TERMINALS BETWEEN 14Z AND 16Z. GENERALLY VFR CIGS AND VSBYS
ARE EXPECTED BUT WHERE THE RAIN MAY BE A BIT HEAVIER...FROM KITH
TO KSYR...SOME MVFR VSBYS ARE POSSIBLE BETWEEN 15Z AND 18Z. BEYOND
THAT AS THE FLOW VEERS INTO THE SOUTHWEST/WEST...SOME MVFR CIGS
ARE POSSIBLE TOWARD LATE AFTERNOON. A BETTER SHOT AT MVFR
CIGS...AND EVEN THE POSSIBILITY OF IFR WILL COME TONIGHT. I DID
INCLUDE A CB GROUP FOR THIS AFTERNOON AS THUNDER IS A POSSIBLITY
BUT NOT LIKELY ENOUGH AT THIS POINT TO GO WITH TS.

LIGHT SOUTHEAST WINDS VEER INTO THE SOUTH BY LATE MORNING...AND
REMAIN LIGHT THIS AFTERNOON AS THEY SHIFT INTO THE WEST.

OUTLOOK...

TUE NIGHT AND WEDNESDAY...VFR WITH LOCAL RESTRICTIONS PSBL IN
SHWRS/TSTMS.

THURSDAY THROUGH FRIDAY...VFR.

SATURDAY...VFR. RESTRICTIONS POSSIBLE LATER IN DAY DUE TO SHRA/TSRA.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...SLI
NEAR TERM...SLI
SHORT TERM...SLI
LONG TERM...HEDEN/JML
AVIATION...HEDEN
Hazardous weather outlook, Aug 9, 12:38 PM EST, 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
138 PM EDT TUE AUG 9 2011

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-101745-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
138 PM EDT TUE AUG 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 9, 12:10 PM EST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
110 PM EDT TUE AUG 9 2011

NYZ015>018-091815-
CAYUGA NY-ONONDAGA NY-SENECA NY-YATES NY-
110 PM EDT TUE AUG 9 2011

...STRONG THUNDERSTORM WILL AFFECT CENTRAL CAYUGA...NORTHEASTERN
YATES...NORTHERN SENECA AND NORTHWESTERN ONONDAGA COUNTIES...

* AT 108 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...STRONG GUSTY
  WINDS...AND VERY HEAVY RAIN.  THIS STORM WAS LOCATED NEAR FERGUSON
  CORNERS...AND MOVING NORTHEAST AT 45 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  BELLONA STN AND DRESDEN AT 115 PM EDT...
  WILLARD AT 120 PM EDT...
  ROSE HILL AND MAC DOUGALL AT 125 PM EDT...
  FAYETTE AND WATERLOO AT 130 PM EDT...
  SENECA FALLS AND CANOGA AT 135 PM EDT...
  CAYUGA AND LEHIGH VLY JCT AT 140 PM EDT...
  FOSTERVILLE AND MONTEZUMA AT 145 PM EDT...
  THROOPSVILLE AND AUBURN AT 150 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

LAT...LON 4277 7699 4302 7696 4303 7650 4323 7647
      4324 7631 4303 7611 4257 7709 4276 7728

SLI

The radar

The Binghamton radar (KBGM), 91 km away, was scanning. The volume nearest the first event began at 18:14 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cayuga

When
August 9, 1:15 PM EST
Where
Cayuga County, 2.57 mi NE of Melrose Park
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
42.930, -76.490

Trees were blown down.

Thunderstorm Wind, Cortland

When
August 9, 2:30 PM EST
Where
Cortland County, 0.86 mi SW of Marathon
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
42.440, -76.040

Trees and power lines were downed.

Thunderstorm Wind, Oneida

When
August 9, 3:13 PM EST
Where
Oneida County, Vienna
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Broadcast Media
Coordinates
43.230, -75.720

Several trees were downed.

Thunderstorm Wind, Broome

When
August 9, 3:26 PM EST
Where
Broome County, Chenango Forks
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Fire Department/Rescue
Coordinates
42.230, -75.870

Fire department called out for trees and wires down.

Thunderstorm Wind, Oneida

When
August 9, 4:00 PM EST
Where
Oneida County, Boonville
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
43.480, -75.330

Trees were blown down.

Thunderstorm Wind, Otsego

When
August 9, 4:36 PM EST
Where
Otsego County, Wells Bridge
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
42.370, -75.250

Trees were blown down.

Thunderstorm Wind, Otsego

When
August 9, 4:52 PM EST
Where
Otsego County, 0.69 mi S of Otego
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
42.390, -75.180

Trees were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2011Every state in 2011This day in weather historyWarnings in New York, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 342699, 342700, 342702, 342710, 342703, 342704, 342705.